Washington, 2021

Wildfire in Washington, July 8 to 10, 2021

July 8 to 10, 2021 · NWS OTX · 1 event in 1 county or zone

Passing showers on the Waterville Plateau had embedded thunderstorms with a few lightning strikes and gusty winds. With the strong winds, hot conditions and dry fuels fueled the fire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Passing showers on the Waterville Plateau had embedded thunderstorms with a few lightning strikes and gusty winds. With the strong winds, hot conditions and dry fuels fueled the fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 8, 8:58 PM PST, 32 minutes earlier.

Area forecast discussion, Jul 8, 8:58 PM PST, 32 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
958 PM PDT Thu Jul 8 2021

.SYNOPSIS...
Another weather disturbance will bring a chance of showers and
thunderstorms tonight on the Waterville Plateau and up near the
Canadian border. It will also bring nocturnal thunderstorms
chances for extreme southeastern Washington and into the Central
Panhandle overnight. Other than these small precipitation chances,
the region will remain dry into next week, with periods of breezy
winds at times. Temperatures will climb back into the upper 90s
by Saturday.

&&

.DISCUSSION...
Evening update: A closed low moving into Central WA this evening
contributed to the development of showers and thunderstorms over
the North Cascades, some of which produced heavy rain with a rock
slide and water over the road on Highway 20 west of Mazama, and a
separate storm that prompted a Flash Flood Warning up the Twisp
River drainage west of Twisp. Another storm developed on the
Waterville Plateau and the forecast was updated to expand the
thunderstorm threat into this area during the evening. As the low
continues to track to the east overnight there are two areas to
monitor. None of the CAM's models are handling the convection on
the Waterville Plateau with the 00z NAM having the best handle on
the current convection. The 00z NAM shows one area of elevated
convection in the NE quadrant of the low, but with limited
instability with storms over the Waterville Plateau fizzling this
evening with the best chances for new convection up near the
Canadian border although can not completely rule out new
development over much of NE WA into the N Idaho Panhandle and
parts of the Upper Columbia Basin where some slight chance POP's
were added to the forecast. The second area is from the Blue
Mountains into the south ID Panhandle as a ribbon of elevated
instability sweeps through this area with 700-500mb MU CAPE of
200-400 J/KG. Any thunderstorms that develop in this area will be
fast moving with little rain, which unfortunately could lead to
more fire starts. JW

&&

.AVIATION...
06Z TAFS: A few showers and thunderstorms this evening near KMWH
should move east of the area by 08z with a slight chance of a shower
overnight across NE Washington into the North Idaho Panhandle.
Meanwhile a second band of elevated convection near KLWS should shift
east of KPUW/KLWS by 09z.  Confidence is low of either location being
impacted by a sprinkle or dry thunderstorm so left mention out of
TAF forecast.  Drier air moves in for Friday under mostly clear skies.
Wildfire near KLWS will likely continue to produce smoke but latest
HRRR smoke model keeps the best chances for reduced visibility just
south of the airport.  Overall confidence is low with the degree of
visibility restriction at KLWS through the TAF period. JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        58  92  61  97  62  95 /  10   0   0   0   0   0
Coeur d'Alene  57  91  58  97  60  94 /  10   0   0   0   0   0
Pullman        53  89  56  94  58  91 /  10   0   0   0   0   0
Lewiston       65  98  65 105  68 102 /  10   0   0   0   0   0
Colville       53  94  56  97  55  96 /  10  10   0   0   0   0
Sandpoint      53  88  52  93  53  93 /  20  10   0   0   0   0
Kellogg        61  87  63  94  65  92 /  10   0   0   0   0   0
Moses Lake     59  95  60 101  60  98 /  20   0   0   0   0   0
Wenatchee      63  96  68  99  65  95 /  10   0   0   0   0   0
Omak           63  98  64 102  64  99 /  10   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Jul 8, 3:47 AM PST, 17 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
447 AM PDT Thu Jul 8 2021

IDZ001>004-026-027-WAZ031>038-041>044-091200-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
447 AM PDT Thu Jul 8 2021

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

No hazardous weather is expected at this time.

In the hours before

Local storm report, Jul 8, 6:16 PM PST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
716 PM PDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     DEBRIS FLOW      11 W MAZAMA             48.56N 120.63W
07/08/2021                   OKANOGAN           WA   LAW ENFORCEMENT

            ROCK SLIDE BLOCKING BOTH LANES OF SR 20 MP
            166 (2 MILES WEST OF CUTTHROAT CREEK ROAD -
            30 MILES WEST OF WINTHROP IN OKANOGAN
            COUNTY). HEAVY RAIN IN THE AREA AND WATER
            OVER THE ROADWAY.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Waterville Plateau

When
July 8, 9:30 PM PST to July 10, 11:59 PM PST
Where
Waterville Plateau forecast zone
Reported by
Park/Forest Service
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

The Whitehall Road Fire, near Coulee Meadows, started on July 8th and burned a total 800 acres before it was contained on July 10th. The fire was ignited by lightning with a passing evening thunderstorm. Local news reported that gusty winds created blackout conditions from blowing dust and fire spread in many directions. There are no known injuries or property loss. The cost of the firefighting resources required to contain the fire was calculated at 300,000 dollars.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2021Every state in 2021This day in weather historyWarnings in Washington, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971725.